Re: blepharospasm - not been treated yet. |
Oh Nancy, you seem to be suffering so much right now. You are going the route of so many of us before being diagnosed with beb - but you have come to the right place as we have all `been there, done that'. Welcome to the bulletin board.
If you haven't done so already you should contact BEBRF (e-mail: email@example.com) and ask for all their written information on the subject - this will help you understand the problems you are going through.
As you have been treated, albeit unsuccessfully for dry eye, the over-the-counter products I, and others, use might not help you at this point in time. But perhaps, after your botox injections, they will. You should use preservative-free drops during the day and cream at night - constantly, 365 days a year.
I get botox injections every 4-5 months have had beb/meige for 6 years) - others get them every 8 weeks - we are all different. I don't find the injections very painful, unpleasant maybe - its all over and done with in a minute or so - others, with a different pain threshold, do find them more painful and use various methods (emla cream/tylonal) to help with this.
In the beginning I, too, couldn't watch tv, read (still can't read a book), go to a movie, or drive - now, although I have limitations, I can again. I'm sure others, more knowledgeable than I, will welcome you and advise you more. Hang in there, I'm sure there are better days ahead for you. Best wishes.
June in Toronto
Re: blepharospasm - not been treated yet.
Thank you so much for your kind words and encouragement. it means alot to me to be able to go somewhere and get the information I need. Thank you so much again. I will stay in touch.
Re: I can relate
Hi Nancy and welcome to the bulletin board. Boy, can I relate to your predicament. Two summers ago, I was where you are at now. Miserable, finally diagnosed and the "botox" doctor on vacation for two weeks and overbooked before he was to leave so couldn't see him for a month. I just sat down and cried. When I called to ask if there was any medication available to help me with the tight squeezing, I was told that there was nothing-that I just had to wait for the botox. I cried again. Then he wouldn't give me the botox on the first office visit. I had to make another appointment for that. Cried some more. Eyes were red and irritated and scratchy-felt like I had an eye infection. Drops helped some but there was so much squeezing that the tears were rolling down my cheeks and I kept wiping them-just making matters worse. I also couldn't read or drive or watch TV or walk down a hallway without trailing my fingers along a wall to know where I was. I hung on to my husband when ever we would go out. Preparing meals and such was out of the question. I definitely can relate.
Try putting some eye ointment around your lids during the day and night to protect the area from getting sore and do use preservative free eye drops like June suggested. If you can get your doctor to prescribe a very low dose of a muscle relaxant or very mild tranquilizer-that might help. Many of us take Klonopin and other meds to help with the symptoms. Over the counter Benadryl might also help. Some people get a little relief with it. Check with your doctor, first, though. It may make you sleepy, so if you do try it, start out with a real low dose.
The two weeks won't kill you but you and I both know it isn't going to be fun. So sorry to hear that you are having problems with this.
The botox is given around the eye area. It is given with a very small needle (smaller than diabetics use). Some people get a few injections and others get more. I usually got a total of 12. I did not find it to be very painful but others do. It is important to not take aspirin or aspirin containing products or blood thinners for a week to 10 days before your injections. This will lessen or eliminate any bruising that you might have. Again, check with your doctor before stopping something that has been prescribed.
There is a numbing cream called EMLA that some people use. It is a prescription and would need to be applied approx 2 hours and every 15 minutes before your injections and very thickly. (you would need to know where the injections were to be given so you would know where to apply it.) Some doctors will let you come in early and have their nurse apply it for you. You would just have to ask about it, if you want to use it. You might want to take some Tylenol or other over the counter pain medication (without Aspirin) before you go in. I don't find them to be too bad but others do and everybody is different.
Some people start seeing immediate relief or within a few days from the botox-others take longer. You should have the full effect of the botox within 7-14 days. Everyone is different and the botox lasts varying amounts of time.
Again welcome and ask anything that you would like.
Shirley in AR.
Re: Me, too ... relate
Hi Nancy, and welcome to the bulletin board. It's a good place to hang out and shoot the breeze. You'll get a few answers and a laugh or two now and then.
Like Shirley, I can really relate to the dry eye bit, as I went that diagnostic route for years! Shirley has given a good description of Botox injections. I get mine every eight weeks, six around each eye. I have never used EMLA cream or anything else. I won't say the injections do not hurt, but they are over with quickly and I bite the bullet except for two spots where I usually cry.
Unlike many others, I do not take any other meds for blepharospasm (plenty for other ailments!).
One thing that is helpful to me and might be to you during your wait is a cold gel mask over the eyes to soothe the hot, dry, itchy feeling. I got mine for less than $5 at Target in the cosmetics department. They seem to be available in most such stores.
Come back often and let us know how you do with the Botox.
Sally in North Idaho
Re: dry eyes
I, too, was treated for dry eyes before being diagnosed with BEB. One thing that really helped me was punctal cauterization (just the lower ones). Have you had that done (or had them plugged)?
Virginia in AL
Re: dry eyes
Yes I have upper and lower plugs. I am on doxycycline for 8 months, and I have a steroid/antibiotic ointment at night. I also take salagen to stimulate my enzymes to produce more liquid. So hoping Botox WORKS. Your reply gives me hope that I am on the right track finally. Thanks for your reply.
Re: dry eyes and antibiotic eye oint
Do your eyes seem better in the morning after using the steroid/antibiotic ointment at night? It was just a thought, but if they don't seem better or if they are actually worse in the morning, you may have a sensitivity to the preservative or any of the ingredients in the ointment. I was having this problem in the beginning before I was diagnosed. They put me all every imaginable eye drop and ointments and my eyes just kept getting redder and more inflamed and more irritated. My eyes actually did better when I quit all the prescription eye drops and just used preservative free drops. It is just a thought.
Shirley in AR.